OUR INTEREST in antiheparin agents was stimulated by recent reports of Allen and associates1 that the hemorrhagic syndrome which follows total body exposure to ionizing radiation is caused by a circulating anticoagulant, Not only have physicians been called upon to treat large numbers of casualties exposed to lethal radiation from atomic weapons in warfare, but, as the atomic energy industry has expanded, accidental exposure of human beings to lethal doses of radiation has occurred.2 Under these circumstances drugs to correct the coagulation defect of radiation injury might be most useful. Allen and associates were able to neutralize the hypocoagulability of blood in experimentally irradiated dogs by the intravenous injection of protamine sulfate and toluidine blue. These investigators also found that the coagulation time of normal plasma was prolonged by the addition of irradiated dogs' blood. These findings led to the conclusion that the circulating anticoagulant was endogenous heparin.1
PRESTON FW, PARKER RP. NEW ANTIHEPARIN AGENT ("POLYBRENE"): Effect in Peptone Shock and in Experimental Radiation Injury. AMA Arch Surg. 1953;66(4):545–551. doi:10.1001/archsurg.1953.01260030560023
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: